Alert archive / Alabama / Flash Flood Warnings in 2004
Flash Flood Warning 1, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Feb 5, 2004, 11:42 AM CST for Colbert County, Lauderdale County, Alabama. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 5, 2004, 11:42 AM CST (17:42 UTC)
- Expired
- Feb 5, 2004, 3:30 PM CST
- In force
- 4 hr
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
Counties Colbert County, AL, Lauderdale County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 5.7 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 598 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km storm-relative helicity
- 422 m²/s²
- 0-3 km storm-relative helicity
- 838 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KHUN 051743
FFWHUN
ALC033-077-052130-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1142 AM CST THU FEB 5 2004
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
LAUDERDALE COUNTY IN NORTHWEST ALABAMA
COLBERT COUNTY IN NORTHWEST ALABAMA
* UNTIL 330 PM CST
* AT 1142 AM CST...WEATHER SERVICE RADAR INDICATED PERSISTENT
MODERATE TO HEAVY RAINFALL OCCURRING OVER MOST OF LAUDERDALE AND
COLBERT COUNTIES. RADAR AND RAIN GAGE REPORTS SUGGEST THAT
RAINFALL AMOUNTS OF ONE AND HALF TO TWO INCHES HAVE FALLEN OVER BOTH
COUNTIES SINCE 5 AM. ADDITIONAL RAINFALL AMOUNTS OF AROUND ONE INCH
ARE POSSIBLE THROUGH THE MID AFTERNOON HOURS.
A NUMBER OF ROADS HAVE BEEN CLOSED IN LAUDERDALE COUNTY THIS MORNING
DUE TO STANDING WATER...AND A FEW LOCATIONS IN COLBERT COUNTY ARE
BEING IMPACTED AS WELL. THESE CONDITIONS WILL CONTINUE THROUGH THE
MID AFTERNOON HOURS...POSING A HAZARD TO MOTORISTS IN BOTH
COUNTIES.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. AS LITTLE AS SIX INCHES OF WATER MAY CAUSE YOU TO LOSE
CONTROL OF YOUR VEHICLE. TWO FEET OF MOVING WATER CAN FLOAT MOST
VEHICLES...INCLUDING S U VS AND PICKUP TRUCKS. VEHICLES CAUGHT IN
RISING WATER SHOULD BE ABANDONED.
LAT...LON 3500 8807 3498 8726 3476 8744 3457 8749
3457 8813
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Feb 5, 10:15 AM CST, 1 hour 27 minutes earlier.
Area forecast discussion, Feb 5, 10:15 AM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 1015 AM CST THU FEB 5 2004 .DISCUSSION... LOTS OF THINGS GOING ON SYNOPTIC AND MESOSCALE-WISE. LATEST SFC ANALYSIS STILL SHOWS A LOW CENTER OVER SRN MS...BUT LARGE 3-HR PRES FALLS HAVE BEEN PERSISTENT OVER TN...WHICH SUGGESTS THAT THE LOW WILL START SCOOTING NWD DURING THE NEXT FEW HOURS. VERY PRONOUNCED LOW-LEVEL BAROCLINIC ZONE OVER ECNTL MS/WCNTL/CNTL AL AT THE MOMENT...AND THE QUESTION IS HOW FAR NORTH THIS MAY MOVE WITH THE LOW TODAY. THE WEDGY SFC RIDGE OVER THE CAROLINAS/NRN GA MAY HELP RETARD THE NWD MOVEMENT TO SOME EXTENT...WHICH MEANS OUR FA MAY STAY UNDER THE ELY FLOW REGIME N OF THE WARM FRONT. UPSHOT OF THIS IS THAT TEMPS MAY STRUGGLE TO GET MUCH OUT OF THE 40S...ESP IN THE ERN/NERN COUNTIES...WHICH MEANS WELL HAVE TO TWEAK FIRST PD MAXES DOWN A BIT. REGARDING PRECIP...EXPECT A RELATIVE LULL FOR THE CNTL/ERN ZONES UNTIL EARLY AFTERNOON...BUT MDT PCPN SHOULD CONTINUE UNABATED IN THE W. THINK AS THE WARM FRONT NUDGES NWD LATER TODAY THAT PCPN WILL RETURN IN EARNEST TO THE ENTIRE CWA...AND CONTINUE THRU TONIGHTA AS COLD FRONT NR THE MS RIVER SLIDES EWD. BEEN MONITORING MULTI-SENSOR PRECIP ESTIMATES PRETTY CLOSELY...AND ONLY CONCERN AT THIS POINT MAY BE IN THE FAR NW CORNER OF THE FA...WHERE MODERATE RAINFALL IS ONGOING. AS FRONT APPROACHES TONIGHT...STILL THINK POTENTIAL EXISTS FOR ADDITIONAL CONVECTIVE DEVELOPMENT...WHICH COULD LEAD TO BRIEF PERIODS OF HEAVY/EXCESSIVE RAINFALL. FLOOD WATCH STILL LOOKS GOOD FOR ALL AREAS TONIGHT. GRADIENT WINDS SHOULD STAY ON THE STRONG SIDE DUE TO PROXIMITY OF SFC LOW TO WEST AND WEDGE TO THE E. SAW A FEW SPIKES IN THE WINDSPEED EARLIER THIS MORNING...LIKELY THE RESULT OF GRAVITY WAVE ACTION. LARGE SCALE PATTERN AND LOW LEVEL DUCT FUNCTION FIELD FROM THE MESO ETA SHOWED GOOD FAVORABILITY FOR WAVE ACTIVITY THRU EARLY AFTERNOON TODAY. WIND ADVISORY STILL LOOKS GOOD ALL AREAS THRU AT LEAST EARLY EVE. MAIN CHANGES TO NEAR-TERM GRIDS/ZFP WILL BE TO NUDGE FIRST PD TEMPS DOWN A BIT. REST OF FORECAST LOOKS TO BE IN PRETTY GOOD SHAPE. UPDATES OUT SHORTLY. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...WIND ADVISORY THROUGH MIDNIGHT. FLOOD WATCH LAUDERDALE...COLBERT AND FRANKLIN COUNTIES THIS AFTERNOON AND TONIGHT...REST OF CWA FLOOD WATCH FOR TONIGHT. TN...WIND ADVISORY THROUGH MIDNIGHT. FLOOD WATCH TONIGHT. && JTB
Hazardous weather outlook, Feb 5, 5:00 AM CST, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 500 AM CST THU FEB 5 2004 ALZ001>010-016-TNZ076-096-097-051900- COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE- LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN- 500 AM CST THU FEB 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...(TODAY AND TONIGHT)... A STRENGTHENING STORM SYSTEM...MOVING EAST OVER THE LOWER MISSISSIPPI VALLEY TODAY...WILL BRING HEAVY RAIN AT TIMES...ISOLATED THUNDERSTORMS...AND GUSTY SOUTHEAST WINDS. THE MAIN THREAT WILL BE FLASH FLOODING...STARTING IN NORTHWEST ALABAMA THIS AFTERNOON...AND AFFECTING THE WHOLE AREA TONIGHT. MOST OF THE AREA WILL RECEIVE AROUND 2 INCHES OF RAIN...WITH ISOLATED AMOUNTS OF UP TO 4 INCHES POSSIBLE WEST OF I-65. THE WINDS WILL STEADILY PICK UP DURING THE DAY FROM THE SOUTHEAST ...AS LOW PRESSURE DEEPENS TO THE WEST. WIND SPEEDS WILL BE 15 TO 25 MPH...WITH OCCASIONAL GUSTS TO 35 MPH. THIS COULD BE PROBLEMATIC LATER IN THE DAY...DUE TO LOOSE OBJECTS BLOWING AROUND...OR EVEN SHALLOW ROOTED TREES TOPPLING OVER. A WIND ADVISORY IS IN EFFECT THROUGH MIDNIGHT. .DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY)... RESIDUAL FLOODING PROBLEMS WILL BE POSSIBLE AFTER THE SYSTEM DEPARTS TO THE EAST. THIS WILL PROBABLY BE SEEN AS RISES ON AREA RIVERS AND STREAMS. COLD AIR BEHIND THE STORM...COUPLED WITH LEFT OVER MOISTURE...WILL BRING THE POSSIBILITY FOR FLURRIES FRIDAY NIGHT AND SATURDAY. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED THIS AFTERNOON. SCHAUB
In the hours before
Special weather statement, Feb 5, 8:50 AM CST, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 850 AM CST THU FEB 5 2004 ALZ001>010-016-TNZ076-096-097-051630- COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE- LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN- 850 AM CST THU FEB 5 2004 ...SIGNIFICANT WEATHER ALERT FOR GUSTY WINDS IN NORTHEAST ALABAMA AND PARTS OF SOUTHERN MIDDLE TENNESSEE... A DEVELOPING LOW PRESSURE SYSTEM OVER SOUTHERN MISSISSIPPI IS CREATING GUSTY SOUTHEAST WINDS ACROSS THE TENNESSEE VALLEY. SUSTAINED WINDS OF 15 TO 25 MPH...GUSTING AT TIMES TO 35 MPH...WILL CONTINUE ACROSS MUCH OF EXTREME NORTHERN ALABAMA AND SOUTHERN MIDDLE TENNESSEE THROUGH NOON. THESE WINDS...COMBINED WITH THE WET SOIL...WILL LIKELY PUSH OVER SOME SMALL TREES. SOME POWERLINES MAY ALSO BE KNOCKED DOWN DUE TO THE WINDY CONDITIONS AND THE OVERTURNED TREES. MOTORISTS SHOULD BE ALERT FOR SUDDEN GUSTS OF WIND...ESPECIALLY ON NORTH TO SOUTH HIGHWAYS AND ON BRIDGES IN THE AREA. JTB
Special weather statement, Feb 5, 8:50 AM CST, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED HEADLINE NATIONAL WEATHER SERVICE HUNTSVILLE AL 850 AM CST THU FEB 5 2004 ALZ001>010-016-TNZ076-096-097-051630- COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE- LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN- 850 AM CST THU FEB 5 2004 ...SIGNIFICANT WEATHER ALERT FOR GUSTY WINDS IN NORTHERN ALABAMA AND PARTS OF SOUTHERN MIDDLE TENNESSEE... A DEVELOPING LOW PRESSURE SYSTEM OVER SOUTHERN MISSISSIPPI IS CREATING GUSTY SOUTHEAST WINDS ACROSS THE TENNESSEE VALLEY. SUSTAINED WINDS OF 15 TO 25 MPH...GUSTING AT TIMES TO 35 MPH...WILL CONTINUE ACROSS MUCH OF EXTREME NORTHERN ALABAMA AND SOUTHERN MIDDLE TENNESSEE THROUGH NOON. THESE WINDS...COMBINED WITH THE WET SOIL...WILL LIKELY PUSH OVER SOME SMALL TREES. SOME POWERLINES MAY ALSO BE KNOCKED DOWN DUE TO THE WINDY CONDITIONS AND THE OVERTURNED TREES. MOTORISTS SHOULD BE ALERT FOR SUDDEN GUSTS OF WIND...ESPECIALLY ON NORTH TO SOUTH HIGHWAYS AND ON BRIDGES IN THE AREA. JTB
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 5, 1:42 PM CST | Flash Flood Warning | HUN | Franklin | 4 hr |
| Feb 5, 3:25 PM CST | Flash Flood Warning | HUN | Colbert, Lauderdale | 4 hr |
Nearby
Flash Flood Warnings in Alabama, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.